Alert archive / Colorado / Flash Flood Warnings in 2001

Flash Flood Warning 9, NWS Grand Junction, CO

September 13, 2001Mesa County, Colorado

NWS Grand Junction, CO issued this flash flood warning at Sep 13, 2001, 1:43 PM MDT for Mesa County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Sep 13, 2001, 1:43 PM MDT (19:43 UTC)
Expired
Sep 13, 2001, 5:00 PM MDT
In force
3 hr
Issued by
NWS Grand Junction, CO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Mesa County, CO

The radar

The Grand Junction radar (KGJX), 70 km from the middle of the area, began a volume at 19:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 7.7 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2001-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2001-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-121 J/kg
Mixed-layer LCL
2564 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KGJT 131943
FFWGJT
FFWGJT
COC077-132300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
143 PM MDT THU SEP 13 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN MESA COUNTY IN WEST CENTRAL COLORADO

* UNTIL 500 PM MDT

* AT 143 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN NEAR GATEWAY. THE AREA OF HEAVY RAIN WAS NEARLY
  STATIONARY.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS
AND STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAINS COULD ALSO
TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN...JOHN BROWN CANYON WILL 
BE ESPECIALLY SUSCEPTIBLE TO FLASH FLOODING. MOTORISTS ALONG HIGHWAY 
141 USE EXTREME CAUTION AND BE PREPARED FOR WATER AND DEBRIS ON THE 
HIGHWAY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY 
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE.

LAT...LON 3869 10904 3851 10904 3869 10867 3889 10869
          3896 10896 3892 10904
1 follow-up statement
255 
RWUS32 KGJT 132311
FFSGJT
COC077-140100-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
500 PM MDT THU SEP 13 2001

...FLASH FLOOD WARNING HAS EXPIRED...

AT 500 PM MDT...THE FLASH FLOOD WARNING FOR SOUTHWESTERN MESA COUNTY 
HAS EXPIRED.  RUNNING WATER MAY STILL CAUSE PROBLEMS IN JOHN BROWN 
CANYON AND ALONG HIGHWAY 141 THIS EARLY EVENING.  MOTORISTS IN 
SOUTHWESTERN MESA COUNTY THIS EVENING SHOULD SLOW DOWN AND DRIVE 
WITH CAUTION.  

NO REPORTS OF FLOODING HAVE BEEN REPORTED.  PLEASE RELAY ANY STORM 
INFORMATION TO YOUR LOCAL LAW ENFORCEMENT OFFICE AND ASK THEM TO 
PASS IT ON TO THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION. 

RAMEY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Sep 13, 3:15 AM MDT, 10 hours 28 minutes earlier.

Area forecast discussion, Sep 13, 3:15 AM MDT, 10 hours 28 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
315 AM MDT THU SEP 13 2001

LEADING SHORT WAVE IN ADVANCE OF NORTHERN CALIFORNIA/WESTERN NEVADA
CLOSED LOW HAS REACHED THE WESTERN EDGE OF FORECAST AREA BY 08Z.
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ALONG A LINE FROM
NATURAL BRIDGES NATIONAL MONUMENT TO GREEN RIVER.  DEEP SOUTHERLY
FLOW AHEAD OF SHORT WAVE WILL INCREASE SUBTROPICAL MOISTURE THIS
MORNING (PRECIPITABLE WATER FROM 00Z TUCSON SOUNDING WAS 1.5
INCHES).. ESPECIALLY THE SOUTHERN ZONES WHERE THE MOISTURE PLUME
CONTAINS MOISTURE FROM TROPICAL STORM IVO.  ETA/AVN SHOW DEEP
MOISTURE REACHING THE SOUTHERN ZONES WITH ELEVATED INSTABILITY.  WIND
FIELDS ALSO SHOW SOME WIND SHEAR THROUGH THE MID LEVELS.. SUGGESTING
ISOLATED CELLS WILL HAVE SOME ORGANIZATION.  EXTENSIVE CLOUD COVER
MAY LIMIT CONVECTIVE POTENTIAL FOR STRONG THUNDERSTORMS.. BUT LOCALLY
HEAVY RAIN SHOWERS A DEFINITE POSSIBILITY AROUND THE FOUR CORNER
AREAS AND THE SOUTH FACING SLOPES OF THE SAN JUANS AND UTAH/S
SOUTHEAST MOUNTAINS.  FARTHER NORTH.. SLIGHTLY BETTER DYNAMICS WILL
BE AVAILABLE DUE TO PROXIMITY OF JET ENERGY ALOFT.. AND THIS WILL
OFFSET LESS AVAILABLE MOISTURE.  GUIDANCE DATA GAVE LIKELY POPS
FOR ENTIRE AREA.. THIS SEEMS A LITTLE OVERDONE FOR SOME LOWER VALLEYS
BUT REASONABLE FOR THE SOUTHERN ZONES.

CLOSED LOW WEAKENS AND EJECTS NORTHEAST TO MONTANA ON FRIDAY.
DRIER SUBSIDENT WESTERLY FLOW SHUNTS MOISTURE PLUME SOUTH OF THE
COLORADO/NEW MEXICO BORDER.  BUT RESIDUAL MOISTURE CONFINED IN THE
LOWER LEVELS OVER COLORADO WILL ALLOW FOR SOME MOUNTAIN CONVECTIVE
ACTIVITY IN THE AFTERNOON.  UTAH WILL BE DRIER AND MORE STABLE DUE
TO SUBSIDENT INVERSION AROUND 500 MB.

FRISBIE

SOUTHWESTERN COLORADO AND SOUTHEASTERN UTAH EMERGENCY MANAGERS SHOULD
MAINTAIN A HIGH LEVEL OF WEATHER AWARENESS THROUGH THE EVENING DUE TO
LOCALLY HEAVY RAIN SHOWERS...OTHERWISE NORMAL WEATHER AWARENESS
NEEDED.

.GJT...NONE.

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 13, 2:15 PM MDTSevere Thunderstorm WarningGJTMesa45 min

Nearby

Flash Flood Warnings in Colorado, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.